Iowa, 2007

Damaging Winds in Iowa, July 17, 2007

July 17, 2007 · NWS ARX · 2 events in 1 county or zone

During the early morning hours of July 17, a cluster of thunderstorms quickly intensified along the Bremer-Fayette County line and moved southeast towards Oelwein quickly. The storms quickly became severe and produced measured wind gusts of 59 mph at the Oelwein Airport, with 68 mph winds estimated in the city of Oelwein.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
$40,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the early morning hours of July 17, a cluster of thunderstorms quickly intensified along the Bremer-Fayette County line and moved southeast towards Oelwein quickly. The storms quickly became severe and produced measured wind gusts of 59 mph at the Oelwein Airport, with 68 mph winds estimated in the city of Oelwein.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 17, 1:53 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 17, 1:53 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
253 AM CDT TUE JUL 17 2007

.SHORT TERM...TODAY THROUGH THURSDAY

SURFACE MAP EARLY THIS MORNING HAD A SURFACE LOW OVER SD WITH A
QUASI-STATIONARY FRONTAL BOUNDARY EXTENDING SOUTHEAST ACROSS CENTRAL
IA...AND THEN INTO NORTHERN IL. MOIST ISENTROPIC LIFT ACROSS THE
FRONTAL BOUNDARY WAS GENERATING A PRETTY VIGOROUS AREA OF CONVECTION
ACROSS SOUTHEAST MN/NORTHEAST IA...AND INTO WESTERN FRINGES OF WI.

00Z 17JUL07 MODELS IN OVERALL BETTER AGREEMENT ON EVOLUTION OF UPPER
AND SURFACE PATTERN THROUGH THE PERIOD.

FOR TODAY...MODELS SHOWING WING OF WARM AIR ADVECTION/ISENTROPIC
LIFT PROGRESSING EASTWARD ACROSS THE AREA TODAY AS FRONTAL BOUNDARY
REMAINS NEARLY STATIONARY ACROSS IA INTO NORTHERN IL. THIS WILL
CONTINUE TO PRODUCE SCATTERED SHRA/TS ACROSS MUCH OF THE AREA
THROUGH THE MORNING HOURS BEFORE MOISTURE TRANSPORT STARTS TO WANE.
BY LATER INTO THE AFTERNOON...MUCAPE BUILDS TO AROUND 6500J/KG NEAR
THE STATIONARY FRONTAL BOUNDARY WHICH BUDGES SLIGHTLY MORE NORTH
INTO NORTHEAST IA TO ALONG THE WI/IL BORDER BY 00Z. CONVECTION
SHOULD HAVE NO PROBLEM INITIATING ONCE AGAIN ALONG THE FRONTAL
BOUNDARY SIMILAR TO MONDAY AFTERNOON. NAM MODEL SOUNDING SHOWING
INVERTED-V ENVIRONMENT WITH EFFECTIVE BULK SHEAR OF 45-50KT. LOOKS
LIKE ANOTHER ROUND OF STRONG THUNDERSTORMS IS LIKELY WITH A FEW
PRODUCING LARGE HAIL AND DAMAGING WINDS...MAINLY SOUTH OF A LINE
FROM DODGE CENTER AND ROCHESTER MN THROUGH VIROQUA AND RICHLAND
CENTER. IN ADDITION...WITH PRECIPITABLE WATER AROUND 2 INCHES ACROSS
THIS AREA...SOME HEAVY RAINFALL CAN ALSO BE EXPECTED. OTHERWISE...
850MB TEMPERATURES WARM INTO THE 16-22C RANGE ACROSS THE FORECAST
AREA. THIS WILL PUSH HIGHS WELL INTO THE 80S...WITH A FEW LOWER 90S
ACROSS SOUTHERN SECTIONS OF THE FORECAST AREA.

FROM TONIGHT THROUGH WEDNESDAY NIGHT...MODELS CONTINUE TO SHOW THE
FRONTAL BOUNDARY REMAINING NEARLY STATIONARY FROM NORTHEAST IA TO
ALONG THE WI/IL BORDER. THIS WILL CONTINUE TO BE THE FOCUS FOR MORE
ORGANIZED CONVECTION...WHILE FURTHER NORTH...GENERAL ISENTROPIC LIFT
WILL GENERATE LIGHTER CONVECTION.

BY THURSDAY...MODELS IN GOOD AGREEMENT IN TAKING SURFACE LOW ACROSS
THE GREAT LAKES REGION WHICH WILL DRIVE THE FRONTAL BOUNDARY FURTHER
SOUTH AS A COLD FRONT. COOLER CYCLONIC FLOW IN THE WAKE OF THE
DEPARTING LOW AND COLD FRONT MAY PRODUCE A FEW SHOWERS AND
THUNDERSTORMS...MAINLY ACROSS THE SOUTHEAST HALF OF THE FORECAST
AREA. TAILORED THE POP/WX GRID TO REFLECT THIS THINKING.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

FOR THURSDAY NIGHT THROUGH FRIDAY...CANADIAN HIGH BUILDS SOUTHWARD
INTO THE AREA FOR COOLER AND DRIER CONDITIONS. THEN FOR SATURDAY
THROUGH MONDAY...GFS/ECMWF CONTINUE TO SHOW UPPER LEVEL RIDGE
BUILDING EASTWARD IN TO THE AREA FROM THE INTERMOUNTAIN
WEST/NORTHERN PLAINS. GFS WARMS 850MB TEMPERATURES INTO THE
20-24C RANGE UNDER THE SUBSIDENCE OF THE RIDGE BY MONDAY WHILE THE
ECMWF IS ONLY IN THE 16-18C RANGE. NONETHELESS...LOOKS LIKE A DRY
WEEKEND WITH GRADUALLY WARMING TEMPERATURES.

&&

.AVIATION...

BOUNDARY WILL REMAIN NEARLY STATIONARY FROM THE DAKOTAS INTO EASTERN
IOWA DURING THE TAF CYCLE. CONVECTION ON NOSE OF MOISTURE TRANSPORT
TO PUSH SOUTH OF THE TAF SIGHTS THIS MORNING WITH VFR CONDITIONS.
CONVECTIVE REDEVELOPMENT LIKELY AGAIN THIS AFTERNOON AND EVENING AS WEAK
WAVE TRANSLATES ALONG THE BOUNDARY. TIMING AND LOCATION OF THE
SCATTERED CONVECTION STILL PROBLEMATIC AND ADDRESSED THIS IN THE
TAF/S WITH VCNTY TSRA. VFR CONDITIONS TO PREVAIL...WITH MVR OR IFR
POSSIBLE IN THE STRONGER CONVECTION.

&&

RABERDING

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...DAS
AVIATION...RABERDING
Hazardous weather outlook, Jul 16, 8:46 PM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
946 PM CDT MON JUL 16 2007

IAZ008>011-018-019-029-030-MNZ086-087-094>096-WIZ054-055-061-171100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-MITCHELL-MOWER-OLMSTED-RICHLAND-WINNESHIEK-
946 PM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST WISCONSIN...
NORTHEAST IOWA...AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY FROM SOUTHCENTRAL MINNESOTA...
ACROSS EASTERN IOWA...INTO ILLINOIS WILL SERVE AS THE FOCUS FOR
ROUNDS OF STRONG TO SEVERE THUNDERSTORMS OVER THE NEXT SEVERAL DAYS.

THE SEVERE THUNDERSTORM THREAT FOR THIS EVENING HAS PASSED. THE FRONT
MAY BECOME ACTIVE LATE TONIGHT WITH MORE THUNDERSTORMS FORMING IN THE
PRE-DAWN HOURS OVER SOUTHCENTRAL MINNESOTA...MOVING SOUTHEAST INTO
ILLINOIS. SEVERE WEATHER MAY BE POSSIBLE WITH THAT COMPLEX...SHOULD
IT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON TUESDAY AND WEDNESDAY
WITH THIS FRONTAL BOUNDARY ACROSS THE AREA. IN THIS TYPE OF WEATHER
PATTERN...TIMING FOR POSSIBLE SEVERE WEATHER IS DIFFICULT UNTIL
CLOSER TO THREAT TIMES SO WE URGE SPOTTER GROUPS AND EMERGENCY
MANAGEMENT OFFICIALS TO MONITOR WEATHER CONDITIONS A BIT CLOSER AT
LEAST THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WOULD BE APPRECIATED SHOULD LATE NIGHT SEVERE WEATHER
PRESENT ITSELF. SPOTTER ACTIVATION MAY BE NEEDED THE NEXT COUPLE
DAYS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-088-WIZ017-029-032>034-041>044-053-171100-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR-
TREMPEALEAU-VERNON-WABASHA-WINONA-
946 PM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND WESTERN
WISCONSIN...AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY FROM SOUTHCENTRAL MINNESOTA...
ACROSS EASTERN IOWA...INTO ILLINOIS WILL SERVE AS THE FOCUS FOR
ROUNDS OF STRONG TO SEVERE THUNDERSTORMS OVER THE NEXT SEVERAL DAYS.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT...HOWEVER
MOST OF THE ACTIVITY WILL BE CLOSER TO THE FRONT FROM DUBUQUE IOWA TO
ROCHESTER MINNESOTA AND SOUTHWEST. THE MAIN THREAT FROM ANY STORM
TONIGHT WOULD BE LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON TUESDAY AND WEDNESDAY
WITH THIS FRONTAL BOUNDARY ACROSS THE AREA. IN THIS TYPE OF WEATHER
PATTERN...TIMING FOR POSSIBLE SEVERE WEATHER IS DIFFICULT UNTIL
CLOSER TO THREAT TIMES SO WE URGE SPOTTER GROUPS AND EMERGENCY
MANAGEMENT OFFICIALS TO MONITOR WEATHER CONDITIONS A BIT CLOSER AT
LEAST THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT. SPOTTER ACTIVATION
MAY BE NEEDED THE NEXT COUPLE DAYS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA/BAUMGARDT

The radar

The La Crosse radar (KARX), 140 km away, was scanning. The volume nearest the first event began at 09:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
July 17, 3:09 AM CST
Where
Fayette County, 0.51 mi W of Oelwein
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Crop damage
$10,000
Reported by
AWOS
Coordinates
42.680, -91.910

Thunderstorm Wind, Fayette

When
July 17, 3:10 AM CST
Where
Fayette County, 0.51 mi W of Oelwein
Measured
59 kt (68 mph) estimated gust
Property damage
$100,000
Crop damage
$30,000
Reported by
Law Enforcement
Coordinates
42.680, -91.910

Numerous trees and power lines were blown down in Oelwein. The hardest hit area was on the northern side of town. Corn was also flattened in fields just northwest of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40361, 40358.